Alert archive / New York / Winter Storm Warnings in 2018
Winter Storm Warning 7, NWS Binghamton, NY
NWS Binghamton, NY issued this winter storm warning at Nov 13, 2018, 2:31 PM EST for Madison County, Onondaga County, New York. It took effect at Nov 13, 2018, 7:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 13, 2018, 2:31 PM EST (19:31 UTC)
- In effect from
- Nov 13, 2018, 7:00 PM EST
- Expired
- Nov 14, 2018, 4:22 AM EST
- In force
- 9 hr
- Issued by
- NWS Binghamton, NY
Counties Madison County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410 WWUS41 KBGM 131931 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 231 PM EST Tue Nov 13 2018 NYZ018-036-141945- /O.NEW.KBGM.WS.W.0007.181114T0000Z-181115T0000Z/ Onondaga-Madison- Including the cities of Syracuse, Hamilton, and Oneida 231 PM EST Tue Nov 13 2018 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY... * WHAT...Heavy lake effect snow expected. Total snow accumulations of 5 to 10 inches expected. The heaviest snow will be late tonight and Wednesday morning. * WHERE...Onondaga and Madison Counties. * WHEN...From 7 PM this evening to 7 PM EST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NYZ017-044-045-141945- /O.NEW.KBGM.WW.Y.0027.181114T0000Z-181115T0000Z/ Southern Cayuga-Cortland-Chenango- Including the cities of Auburn, Cortland, and Norwich 231 PM EST Tue Nov 13 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 6 inches expected. Most of the snow will fall late tonight and Wednesday morning. * WHERE...Southern Cayuga, northern Cortland and northern Chenango Counties. * WHEN...From 7 PM this evening to 7 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NYZ009-037-141945- /O.NEW.KBGM.WW.Y.0027.181114T0000Z-181115T0000Z/ Northern Oneida-Southern Oneida- Including the cities of Boonville, Rome, and Utica 231 PM EST Tue Nov 13 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 6 inches expected. The snow will be heaviest late tonight and Wednesday morning. * WHERE...Southern and western sections of Oneida County. * WHEN...From 7 PM this evening to 7 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
480 WWUS41 KBGM 140204 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 904 PM EST Tue Nov 13 2018 NYZ018-036-150000- /O.CON.KBGM.WS.W.0007.000000T0000Z-181115T0000Z/ Onondaga-Madison- Including the cities of Syracuse, Hamilton, and Oneida 904 PM EST Tue Nov 13 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... * WHAT...Heavy lake effect snow expected. Total snow accumulations of 6 to 10 inches, with locally around 1 foot expected in Onondaga County. 5 to 8 inches in Madison County. The heaviest snow will be late tonight through midday Wednesday. * WHERE...Onondaga and Madison Counties. * WHEN...From 7 PM this evening to 7 PM EST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult to nearly impossible at times. The hazardous winter conditions will likely impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for lake effect snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NYZ017-044-045-150000- /O.CON.KBGM.WW.Y.0027.000000T0000Z-181115T0000Z/ Southern Cayuga-Cortland-Chenango- Including the cities of Auburn, Cortland, and Norwich 904 PM EST Tue Nov 13 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 6 inches expected across northern portions of the counties, with 1 to 3 inches south of Moravia, Cortland and Norwich. Most of the snow will fall late tonight and Wednesday morning. * WHERE...Southern Cayuga, northern Cortland and northern Chenango Counties. * WHEN...From 7 PM this evening to 7 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous winter conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NYZ009-037-150000- /O.CON.KBGM.WW.Y.0027.000000T0000Z-181115T0000Z/ Northern Oneida-Southern Oneida- Including the cities of Boonville, Rome, and Utica 904 PM EST Tue Nov 13 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 2 to 5 inches expected. The snow will be steadiest late tonight and Wednesday morning. * WHERE...Southern and western sections of Oneida County. * WHEN...From 7 PM this evening to 7 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous winter conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
367 WWUS41 KBGM 140922 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 422 AM EST Wed Nov 14 2018 NYZ018-036-150000- /O.CAN.KBGM.WS.W.0007.000000T0000Z-181115T0000Z/ /O.EXA.KBGM.WW.Y.0027.000000T0000Z-181115T0000Z/ Onondaga-Madison- Including the cities of Syracuse, Hamilton, and Oneida 422 AM EST Wed Nov 14 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Lake-effect snow. Additional snow accumulations of 1 to 3 inches, bringing storm totals to as much as 4 to 7 inches by later today, especially over the higher terrain, to the south and west of Syracuse. * WHERE...Onondaga and Madison Counties. * WHEN...Until 7 PM EST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NYZ044-045-141030- /O.CAN.KBGM.WW.Y.0027.000000T0000Z-181115T0000Z/ Cortland-Chenango- Including the cities of Cortland and Norwich 422 AM EST Wed Nov 14 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... For the most part, more persistent lake-effect snow should stay north of Cortland and Chenango Counties, with occasional snow showers perhaps producing an inch or so of accumulation in far northern portions of these counties. As a result, the Winter Weather Advisory has been discontinued. $$ NYZ017-037-150000- /O.CON.KBGM.WW.Y.0027.000000T0000Z-181115T0000Z/ Southern Cayuga-Southern Oneida- Including the cities of Auburn, Rome, and Utica 422 AM EST Wed Nov 14 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Lake-effect snow. Additional snow accumulations of up to two inches, mainly over the higher terrain, perhaps bringing event totals to as much as 4 inches. * WHERE...Southern Oneida and Southern Cayuga Counties, mostly along and just south of the Thruway corridor. * WHEN...Until 7 PM EST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NYZ009-150000- /O.CON.KBGM.WW.Y.0027.000000T0000Z-181115T0000Z/ Northern Oneida- Including the city of Boonville 422 AM EST Wed Nov 14 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Lake-effect snow. Additional snow accumulations of an inch or two possible, mainly from near and south of Camden, to just north of Rome. Storm totals of up to 4 inches are possible by later today. * WHERE...Northern Oneida County. * WHEN...Until 7 PM EST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Jurewicz
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this winter storm warning went out at Nov 13, 11:37 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Nov 13, 11:37 AM EST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1137 AM EST Tue Nov 13 2018 .SYNOPSIS... As a storm system departs, much colder weather will follow, from tonight through Wednesday, leading to areas of lake effect snow, mainly along the New York Thruway corridor. After a relatively quiet day Thursday, another storm will impact the region Thursday night and Friday, with a possible wintry mix. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1130 am update... Steady precipitation has moved east leaving some spotty mixed precipitation. Temperatures are mostly at or above freezing. Let winter weather advisory expire on time. The next issue will be lake effect snow late tonight and Wednesday. May need an advisory or even a warning for the far north. A good connection to Lake Huron from 9 to 21z. In the morning good lift through the dendrite zone in a deep saturated layer. 415 am update... An area of steady rain and snow continues to progress through CNY/NEPA early this morning, with the back edge of the precipitation shield into western PA. We expect this back edge to slide across the forecast area by mid-morning, with rain and snow becoming much more intermittent/showery in nature thereafter. We still anticipate total snowfall of 3-4" over the higher elevations in our Winter Weather Advisory area, with valley locales seeing much less in some cases (under an inch). This afternoon will begin to turn blustery and colder, with surface low pressure deepening rapidly over eastern New England and the Canadian Maritime provinces. Although, as earlier stated, precipitation will be showery and scattered in nature, we may begin to see the formative stages of Lake Ontario and Lake Erie snow bands by day's end. After 2 or 3 pm, temperatures should begin to decline from their peak values in the mid 30s-mid 40s, as low-level cold advection kicks in. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... 420 am update... The main stories this period will be the invasion of an anomalously cold air mass for mid-November, along with accompanying lake-effect snow. Regarding the latter, our historically best performing models in lake-effect snow situations (12 km NAM and the regional Canadian) both suggest only a slow ramp up in organization of the Lake Ontario band this evening, with development of a more concentrated, intense, and multi-lake connected band in the pre- dawn hours. The lake snow band is expected to be at peak intensity between roughly 4 and 10 am Wednesday, with a slow decline again thereafter. However, this is likely to cause significant disruptions to the morning commute period in the Syracuse metro area, with snowfall rates near an inch per hour entirely possible. We'll take a much closer look at this situation later today, with the issuance of at least additional Winter Weather Advisories a distinct possibility. Stay tuned! Outside of the most favored lake effect areas, it should become mainly dry, with just a few passing snow showers and flurries from time to time, under partly cloudy skies. By Wednesday night, as the low-level flow slowly backs and overall lake-effect mechanics break down, we should see a diminishing trend to mainly just light snow showers and flurries. Elsewhere, skies should become clear-partly cloudy. Again, it will feel quite winter-like, with daytime highs Wednesday only in the upper 20s-mid 30s, and night-time readings in the teens and 20s. The wind will make it feel even colder, with minimum apparent temperatures in the single digits and teens on Wednesday and into Wednesday night. && .LONG TERM /THURSDAY THROUGH MONDAY/... Confidence is higher in being impacted by complex storm late in the week. Models have trended a bit faster with the onset, with precipitation shield starting to move in Thursday afternoon- evening when thermal profiles will be cold enough for all snow initially. Still quite a bit of uncertainty on precipitation types and amounts but potential for both snow and ice accumulations is increasing late Thursday into Friday. Travel Friday morning in particular could be impacted. Continue to monitor the forecast closely the next few days. After the system, lake effect snows likely over the weekend with cold air especially into Sunday. Previous discussion... Complex low system pushes into the area Thursday night bringing more precipitation to the area. Once again thermal profiles are marginal, and positions of the major features not yet resolved. But, it does at least look like another mixed precipitation event for much of the area Thursday night into Friday, followed by another cold out break and lake effect snow. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... 11 am update... IFR continues but with more mixing and drier low levels conditions will slowly rise the rest of today. 12Z Update... Restrictions continue as a result of a coastal system causing widespread IFR to LIFR conditions in snow and/or rain. Winds will initially be variable but then increase northwest 7-12 knots with higher gusts late morning onward. Precipitation shield will lift out mid morning to early afternoon, with improvement in ceilings as well. However, behind the system colder air will rush in to start up lake effect snow and associated restrictions for at least the KSYR terminal this evening and especially the predawn hours of Wednesday morning. Outlook... Wednesday through Wednesday night...Intermittent restrictions in lake effect snow showers, especially KSYR Wednesday. Thursday through mid afternoon...VFR. Late Thursday afternoon through Friday...Restrictions as a large system brings snow and/or wintry mix. Friday night through Saturday...Intermittent restrictions from lake effect snow showers; mainly KSYR-KRME but possibly others. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MLJ/TAC NEAR TERM...MLJ/TAC SHORT TERM...MLJ LONG TERM...DGM/MDP AVIATION...MDP
Hazardous weather outlook, Nov 13, 12:57 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1257 PM EST Tue Nov 13 2018 NYZ015-022>025-055>057-062-PAZ038>040-141800- Yates-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne- 1257 PM EST Tue Nov 13 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another storm system will spread snow, rain, or a wintry mix across the area Thursday night into Friday. Accumulating snow and/or ice is possible during this time. Be sure to check back for the latest forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ043-044-047-048-072-141800- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 1257 PM EST Tue Nov 13 2018 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another storm system will spread snow, rain, or a wintry mix across the area Thursday night into Friday. Accumulating snow and/or ice is possible during this time. Be sure to check back for the latest forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-016>018-036-037-044>046-141800- Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida-Cortland-Chenango-Otsego- 1257 PM EST Tue Nov 13 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Very cold air pouring across Lake Ontario will likely generate another round of lake-effect snow, from late tonight into Wednesday. At least 3 to 6 inches of snow are projected at this time in the most favored lake effect areas, with locally higher amounts possible. Travel will likely be impacted, so stay tuned for the latest updates. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very cold air pouring across Lake Ontario will likely generate another round of lake-effect snow, from late tonight into Wednesday. At least 3 to 6 inches of snow are projected at this time in the most favored lake effect areas, with locally higher amounts possible. Travel will likely be impacted, so stay tuned for the latest updates. Another storm system will spread snow, rain, or a wintry mix across the area Thursday night into Friday. Accumulating snow and/or ice is possible during this time. Be sure to check back for the latest forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 13, 8:38 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
838 AM EST TUE NOV 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM SNOW 4 W NEW ALBANY 41.60N 76.52W
11/13/2018 M2.1 INCH BRADFORD PA TRAINED SPOTTER
HATCH MT.
&&
BGMLocal storm report, Nov 13, 8:40 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 AM EST TUE NOV 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW PARIS 43.00N 75.32W
11/13/2018 M2.2 INCH ONEIDA NY TRAINED SPOTTER
24-HOUR SNOWFALL.
&&
JABLocal storm report, Nov 13, 9:00 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 AM EST TUE NOV 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM SNOW EAST LANSING 42.57N 76.47W
11/13/2018 M1.8 INCH TOMPKINS NY TRAINED SPOTTER
24-HOUR SNOWFALL. FORMER NWS EMPLOYEE
&&
JABLocal storm report, Nov 13, 10:13 AM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1013 AM EST TUE NOV 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM SNOW MCDONOUGH 42.50N 75.77W
11/13/2018 M3.0 INCH CHENANGO NY TRAINED SPOTTER
24-HOUR SNOWFALL. AS OF 9AM
&&
HLCLocal storm report, Nov 13, 10:14 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1014 AM EST TUE NOV 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM SNOW WHITESBORO 43.12N 75.30W
11/13/2018 M1.2 INCH ONEIDA NY SOCIAL MEDIA
24-HOUR SNOWFALL. AS OF 8:15AM
&&
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 2:31 PM EST | Winter Weather Advisory | BGM | Cayuga, Chenango, Cortland, Madison, Oneida, Onondaga | 23 hr |
Nearby
Winter Storm Warnings in New York, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.